Clinical and histopathological spectrum of toxic erythema of chemotherapy in patients who have undergone allogenic hematopoietic cell transplantation

Manrup K. Hunjan, Somaira Nowsheen, Alvaro J. Rodriguez, Shahrukh K. Hashmi, Alina G. Bridges, Julia Lehman, Rokea El-Azhary

Research output: Contribution to journalArticle

Abstract

Objective/Background: Toxic erythema of chemotherapy (TEC) is a well-recognized adverse cutaneous reaction to chemotherapy. Similar to many skin diseases, the clinical presentations may vary. Our objective is to expand on the typical and atypical clinical and histopathological presentations of TEC. Methods: Forty-two patients with a diagnosis of TEC were included from 500 patients who had undergone an allogenic hematopoietic stem cell transplant. Relevant information and demonstrative photos and pathology were selected. Results: Classic clinical presentations included hand and foot erythema and dysesthesias; atypical presentations included facial involvement, hyperpigmentation, dermatomyositis-like, and erythroderma associated with capillary leak syndrome. Conclusion: The diagnosis of TEC should be considered after a correlation of clinical and histological findings in conjunction with a timeline of chemotherapy administration. Suggested criteria for the diagnosis of TEC may be helpful to dermatologists and clinicians when caring for these patients.

Original languageEnglish (US)
JournalHematology/ Oncology and Stem Cell Therapy
DOIs
StateAccepted/In press - Jan 1 2018

Fingerprint

Poisons
Cell Transplantation
Erythema
Drug Therapy
Capillary Leak Syndrome
Exfoliative Dermatitis
Hyperpigmentation
Dermatomyositis
Paresthesia
Hematopoietic Stem Cells
Skin Diseases
Foot
Hand
Pathology
Transplants
Skin

Keywords

  • Cancer
  • Capillary leak syndrome (CLS)
  • Chemotherapy
  • Stem cell transplant
  • Toxic epidermal necrolysis
  • Toxic erythema of chemotherapy

ASJC Scopus subject areas

  • Hematology
  • Oncology

Cite this

Clinical and histopathological spectrum of toxic erythema of chemotherapy in patients who have undergone allogenic hematopoietic cell transplantation. / Hunjan, Manrup K.; Nowsheen, Somaira; Rodriguez, Alvaro J.; Hashmi, Shahrukh K.; Bridges, Alina G.; Lehman, Julia; El-Azhary, Rokea.

In: Hematology/ Oncology and Stem Cell Therapy, 01.01.2018.

Research output: Contribution to journalArticle

Hunjan, Manrup K. ; Nowsheen, Somaira ; Rodriguez, Alvaro J. ; Hashmi, Shahrukh K. ; Bridges, Alina G. ; Lehman, Julia ; El-Azhary, Rokea. / Clinical and histopathological spectrum of toxic erythema of chemotherapy in patients who have undergone allogenic hematopoietic cell transplantation. In: Hematology/ Oncology and Stem Cell Therapy. 2018.
@article{8386ba21a1da4a3abcd3a86f7e6939af,
title = "Clinical and histopathological spectrum of toxic erythema of chemotherapy in patients who have undergone allogenic hematopoietic cell transplantation",
abstract = "Objective/Background: Toxic erythema of chemotherapy (TEC) is a well-recognized adverse cutaneous reaction to chemotherapy. Similar to many skin diseases, the clinical presentations may vary. Our objective is to expand on the typical and atypical clinical and histopathological presentations of TEC. Methods: Forty-two patients with a diagnosis of TEC were included from 500 patients who had undergone an allogenic hematopoietic stem cell transplant. Relevant information and demonstrative photos and pathology were selected. Results: Classic clinical presentations included hand and foot erythema and dysesthesias; atypical presentations included facial involvement, hyperpigmentation, dermatomyositis-like, and erythroderma associated with capillary leak syndrome. Conclusion: The diagnosis of TEC should be considered after a correlation of clinical and histological findings in conjunction with a timeline of chemotherapy administration. Suggested criteria for the diagnosis of TEC may be helpful to dermatologists and clinicians when caring for these patients.",
keywords = "Cancer, Capillary leak syndrome (CLS), Chemotherapy, Stem cell transplant, Toxic epidermal necrolysis, Toxic erythema of chemotherapy",
author = "Hunjan, {Manrup K.} and Somaira Nowsheen and Rodriguez, {Alvaro J.} and Hashmi, {Shahrukh K.} and Bridges, {Alina G.} and Julia Lehman and Rokea El-Azhary",
year = "2018",
month = "1",
day = "1",
doi = "10.1016/j.hemonc.2018.09.001",
language = "English (US)",
journal = "Hematology/ Oncology and Stem Cell Therapy",
issn = "1658-3876",
publisher = "King Faisal Specialist Hospital and Research Centre",

}

TY - JOUR

T1 - Clinical and histopathological spectrum of toxic erythema of chemotherapy in patients who have undergone allogenic hematopoietic cell transplantation

AU - Hunjan, Manrup K.

AU - Nowsheen, Somaira

AU - Rodriguez, Alvaro J.

AU - Hashmi, Shahrukh K.

AU - Bridges, Alina G.

AU - Lehman, Julia

AU - El-Azhary, Rokea

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Objective/Background: Toxic erythema of chemotherapy (TEC) is a well-recognized adverse cutaneous reaction to chemotherapy. Similar to many skin diseases, the clinical presentations may vary. Our objective is to expand on the typical and atypical clinical and histopathological presentations of TEC. Methods: Forty-two patients with a diagnosis of TEC were included from 500 patients who had undergone an allogenic hematopoietic stem cell transplant. Relevant information and demonstrative photos and pathology were selected. Results: Classic clinical presentations included hand and foot erythema and dysesthesias; atypical presentations included facial involvement, hyperpigmentation, dermatomyositis-like, and erythroderma associated with capillary leak syndrome. Conclusion: The diagnosis of TEC should be considered after a correlation of clinical and histological findings in conjunction with a timeline of chemotherapy administration. Suggested criteria for the diagnosis of TEC may be helpful to dermatologists and clinicians when caring for these patients.

AB - Objective/Background: Toxic erythema of chemotherapy (TEC) is a well-recognized adverse cutaneous reaction to chemotherapy. Similar to many skin diseases, the clinical presentations may vary. Our objective is to expand on the typical and atypical clinical and histopathological presentations of TEC. Methods: Forty-two patients with a diagnosis of TEC were included from 500 patients who had undergone an allogenic hematopoietic stem cell transplant. Relevant information and demonstrative photos and pathology were selected. Results: Classic clinical presentations included hand and foot erythema and dysesthesias; atypical presentations included facial involvement, hyperpigmentation, dermatomyositis-like, and erythroderma associated with capillary leak syndrome. Conclusion: The diagnosis of TEC should be considered after a correlation of clinical and histological findings in conjunction with a timeline of chemotherapy administration. Suggested criteria for the diagnosis of TEC may be helpful to dermatologists and clinicians when caring for these patients.

KW - Cancer

KW - Capillary leak syndrome (CLS)

KW - Chemotherapy

KW - Stem cell transplant

KW - Toxic epidermal necrolysis

KW - Toxic erythema of chemotherapy

UR - http://www.scopus.com/inward/record.url?scp=85054054699&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85054054699&partnerID=8YFLogxK

U2 - 10.1016/j.hemonc.2018.09.001

DO - 10.1016/j.hemonc.2018.09.001

M3 - Article

C2 - 30248313

AN - SCOPUS:85054054699

JO - Hematology/ Oncology and Stem Cell Therapy

JF - Hematology/ Oncology and Stem Cell Therapy

SN - 1658-3876

ER -